A Bayesian General Linear Modeling Approach to Cortical Surface fMRI Data Analysis
Journal article, 2020

Cortical surface functional magnetic resonance imaging (cs-fMRI) has recently grown in popularity versus traditional volumetric fMRI. In addition to offering better whole-brain visualization, dimension reduction, removal of extraneous tissue types, and improved alignment of cortical areas across subjects, it is also more compatible with common assumptions of Bayesian spatial models. However, as no spatial Bayesian model has been proposed for cs-fMRI data, most analyses continue to employ the classical general linear model (GLM), a “massive univariate” approach. Here, we propose a spatial Bayesian GLM for cs-fMRI, which employs a class of sophisticated spatial processes to model latent activation fields. We make several advances compared with existing spatial Bayesian models for volumetric fMRI. First, we use integrated nested Laplacian approximations, a highly accurate and efficient Bayesian computation technique, rather than variational Bayes. To identify regions of activation, we utilize an excursions set method based on the joint posterior distribution of the latent fields, rather than the marginal distribution at each location. Finally, we propose the first multi-subject spatial Bayesian modeling approach, which addresses a major gap in the existing literature. The methods are very computationally advantageous and are validated through simulation studies and two task fMRI studies from the Human Connectome Project. Supplementary materials for this article, including a standardized description of the materials available for reproducing the work, are available as an online supplement.

Integrated nested Laplace approximation

Stochastic partial differential equation

Spatial statistics

Brain imaging

Bayesian smoothing


Amanda F. Mejia

Indiana University

Yu (Ryan) Yue

Baruch College

David Bolin

Chalmers, Mathematical Sciences, Applied Mathematics and Statistics

Finn Lindgren

University of Edinburgh

Martin A. Lindquist

Johns Hopkins University

Journal of the American Statistical Association

0162-1459 (ISSN) 1537-274X (eISSN)

Vol. 115 530 501-520

Subject Categories

Other Computer and Information Science

Bioinformatics (Computational Biology)

Probability Theory and Statistics



More information

Latest update